Alert archive / Oklahoma / Flash Flood Watches in 2017
Flash Flood Watch 3, NWS Tulsa, OK
NWS Tulsa, OK issued this flash flood watch at May 2, 2017, 4:09 AM CDT for 12 counties in Oklahoma; 4 counties in Arkansas. It took effect at May 3, 2017, 12:00 AM CDT. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- May 2, 2017, 4:09 AM CDT (09:09 UTC)
- In effect from
- May 3, 2017, 12:00 AM CDT
- Expired
- May 3, 2017, 8:24 PM CDT
- In force
- 20 hr
- Issued by
- NWS Tulsa, OK
- Flood severity
- None
Counties Benton County, AR, Carroll County, AR, Madison County, AR, Washington County, AR, Adair County, OK, Cherokee County, OK, Craig County, OK, Delaware County, OK, Mayes County, OK, Nowata County, OK, Ottawa County, OK, Pawnee County, OK, Rogers County, OK, Tulsa County, OK, Wagoner County, OK, Washington County, OK
The radar
The Tulsa radar (KINX), 49 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 9.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1577 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
662 WGUS64 KTSA 020909 FFATSA URGENT - IMMEDIATE BROADCAST REQUESTED Flood Watch National Weather Service Tulsa OK 409 AM CDT Tue May 2 2017 ...ANOTHER ROUND OF HEAVY RAINFALL COULD BRING MORE FLOODING TO PORTIONS OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS TONIGHT THRU WEDNESDAY NIGHT... .A strong upper storm system will force a broad swath of 1 to 2 inch rains across northeast Oklahoma and northwest Arkansas beginning tonight and continuing into Thursday morning. Some locally heavier amounts are possible. This rain will fall on areas where soils are still fairly saturated from the heavy weekend rains, and the resulting runoff could cause flash flooding, despite the fact that expected rainfall rates would not normally support flash flooding. ARZ001-002-010-011-OKZ054>063-067>069-022130- /O.NEW.KTSA.FF.A.0003.170503T0500Z-170504T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Benton-Carroll-Washington AR-Madison-Osage-Washington OK-Nowata- Craig-Ottawa-Pawnee-Tulsa-Rogers-Mayes-Delaware-Wagoner-Cherokee- Adair- Including the cities of Rogers, Bentonville, Berryville, Eureka Springs, Fayetteville, Springdale, Huntsville, Pawhuska, Bartlesville, Nowata, Vinita, Miami, Pawnee, Tulsa, Claremore, Pryor, Grove, Jay, Wagoner, Tahlequah, and Stilwell 409 AM CDT Tue May 2 2017 ...FLASH FLOOD WATCH IN EFFECT FROM LATE TONIGHT THROUGH THURSDAY MORNING... The National Weather Service in Tulsa has issued a * Flash Flood Watch for portions of northwest Arkansas and Oklahoma...including the following counties...in northwest Arkansas...Benton...Carroll...Madison and Washington AR. in Oklahoma...Adair...Cherokee...Craig...Delaware...Mayes... Nowata...Osage...Ottawa...Pawnee...Rogers...Tulsa...Wagoner and Washington OK. * From late tonight through Thursday morning * A broad swath of 1 to 2 inch rains, with some locally higher amounts possible, are forecast across northeast Oklahoma and northwest Arkansas from tonight thru Thursday morning. This rain is expected to fall on saturated soils from previous rains, resulting in a quick transition to runoff and the potential for flash flooding. * This widespread rain may also cause some main-stem rivers across the region to rise again and possibly flood. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive your vehicle into areas where water covers the road to unknown depths. Take a different route to reach your destination or wait until the water recedes. Remember, most flood related deaths occur in automobiles and flooding is the leading cause of weather related deaths. A flash flood watch means rapidly rising water or flooding is possible within the watch area. && $$ Lacy
5 follow-up statements
754 WGUS64 KTSA 022033 FFATSA Flood Watch National Weather Service Tulsa OK 333 PM CDT Tue May 2 2017 ...ANOTHER ROUND OF HEAVY RAINFALL COULD BRING MORE FLOODING TO PORTIONS OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS TONIGHT THRU WEDNESDAY NIGHT... .A strong upper storm system will force a broad swath of 1 to 2 inch rains across northeast Oklahoma and northwest Arkansas beginning tonight and continuing into Thursday morning. Some locally heavier amounts are possible. This rain will fall on areas where soils are still fairly saturated from the heavy recent rains, and the resulting runoff could cause flash flooding, despite the fact that expected rainfall rates would not normally support flash flooding. ARZ001-002-010-011-OKZ054>063-067>069-031000- /O.CON.KTSA.FF.A.0003.170503T0500Z-170504T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Benton-Carroll-Washington AR-Madison-Osage-Washington OK-Nowata- Craig-Ottawa-Pawnee-Tulsa-Rogers-Mayes-Delaware-Wagoner-Cherokee- Adair- Including the cities of Rogers, Bentonville, Berryville, Eureka Springs, Fayetteville, Springdale, Huntsville, Pawhuska, Bartlesville, Nowata, Vinita, Miami, Pawnee, Tulsa, Claremore, Pryor, Grove, Jay, Wagoner, Tahlequah, and Stilwell 333 PM CDT Tue May 2 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT FROM MIDNIGHT CDT TONIGHT THROUGH THURSDAY MORNING... The Flash Flood Watch continues for * Portions of northwest Arkansas and Oklahoma...including the following counties...in northwest Arkansas...Benton... Carroll...Madison and Washington AR. in Oklahoma...Adair... Cherokee...Craig...Delaware...Mayes...Nowata...Osage... Ottawa...Pawnee...Rogers...Tulsa...Wagoner and Washington OK. * From midnight CDT tonight through Thursday morning * A broad swath of 1 to 2 inch rains, with some locally higher amounts possible, are forecast across northeast Oklahoma and northwest Arkansas from tonight thru Thursday morning. This rain is expected to fall on saturated soils from previous rains, resulting in a quick transition to runoff and the potential for flash flooding. * This widespread rain may also cause some main-stem rivers across the region to rise again and possibly flood. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive your vehicle into areas where water covers the road to unknown depths. Take a different route to reach your destination or wait until the water recedes. Remember, most flood related deaths occur in automobiles and flooding is the leading cause of weather related deaths. A flash flood watch means rapidly rising water or flooding is possible within the watch area. && $$
420 WGUS64 KTSA 030923 FFATSA Flood Watch National Weather Service Tulsa OK 423 AM CDT Wed May 3 2017 ...ANOTHER ROUND OF HEAVY RAINFALL COULD BRING MORE FLOODING TO PORTIONS OF NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS THRU TONIGHT... .A broad band of showers and embedded thunderstorms will bring a broad swath of 1 to 2 inch rains, with some locally heavier amounts possible, across far northeast Oklahoma near the Kansas border this morning. Another band of storms will form along the cold front from northwest Arkansas to east central and southeast Oklahoma later this morning. Finally, a wrap-around band of rain will sweep across northwest Arkansas tonight. These two rounds of rain will produce generally between a half inch and 1.5 inches and will fall on areas where soils are still fairly saturated from the heavy recent rains, and the resulting runoff could cause flash flooding, despite the fact that expected rainfall rates would not normally support flash flooding. ARZ001-002-010-011-OKZ054>063-067>069-032200- /O.CON.KTSA.FF.A.0003.000000T0000Z-170504T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Benton-Carroll-Washington AR-Madison-Osage-Washington OK-Nowata- Craig-Ottawa-Pawnee-Tulsa-Rogers-Mayes-Delaware-Wagoner-Cherokee- Adair- Including the cities of Rogers, Bentonville, Berryville, Eureka Springs, Fayetteville, Springdale, Huntsville, Pawhuska, Bartlesville, Nowata, Vinita, Miami, Pawnee, Tulsa, Claremore, Pryor, Grove, Jay, Wagoner, Tahlequah, and Stilwell 423 AM CDT Wed May 3 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING... The Flash Flood Watch continues for * Portions of northwest Arkansas and Oklahoma...including the following counties...in northwest Arkansas...Benton... Carroll...Madison and Washington AR. in Oklahoma...Adair... Cherokee...Craig...Delaware...Mayes...Nowata...Osage... Ottawa...Pawnee...Rogers...Tulsa...Wagoner and Washington OK. * Through Thursday morning * A broad swath of 1 to 2 inch rains, with some locally higher amounts possible, are expected across far northeast Oklahoma near the Kansas border this morning with a band of rain and embedded storms. Another band of storms is expected to develop and affect northwest Arkansas later this morning. Then after a break this afternoon, a wrap-around band of rain is expected to sweep over northwest Arkansas tonight. Generally between a half inch and 1.5 inches is expected after all is said and done. This rain is expected to fall on saturated soils from previous rains, resulting in a quick transition to runoff and the potential for flash flooding. * This widespread rain may also cause some main-stem rivers across the region to rise again and either remain in flood stage or rise to flood stage again. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive your vehicle into areas where water covers the road to unknown depths. Take a different route to reach your destination or wait until the water recedes. Remember, most flood related deaths occur in automobiles and flooding is the leading cause of weather related deaths. A flash flood watch means rapidly rising water or flooding is possible within the watch area. && $$ Lacy
128 WGUS64 KTSA 031537 FFATSA Flood Watch National Weather Service Tulsa OK 1037 AM CDT Wed May 3 2017 OKZ054>063-067>069-031645- /O.CAN.KTSA.FF.A.0003.000000T0000Z-170504T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Osage-Washington OK-Nowata-Craig-Ottawa-Pawnee-Tulsa-Rogers-Mayes- Delaware-Wagoner-Cherokee-Adair- Including the cities of Pawhuska, Bartlesville, Nowata, Vinita, Miami, Pawnee, Tulsa, Claremore, Pryor, Grove, Jay, Wagoner, Tahlequah, and Stilwell 1037 AM CDT Wed May 3 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for portions of east central Oklahoma and northeast Oklahoma has been cancelled. Although the potential for flash flooding has diminished, small creeks and streams likely remain swollen, and some roadways likely continue to have high water in spots. In addition, the overnight rains have also led to additional rises on area mainstem rivers. $$ ARZ001-002-010-011-032345- /O.CON.KTSA.FF.A.0003.000000T0000Z-170504T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Benton-Carroll-Washington AR-Madison- Including the cities of Rogers, Bentonville, Berryville, Eureka Springs, Fayetteville, Springdale, and Huntsville 1037 AM CDT Wed May 3 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING... The Flash Flood Watch continues for * A portion of northwest Arkansas...including the following counties...Benton...Carroll...Madison and Washington AR. * Through Thursday morning * After a brief lull this afternoon, additional rainfall, totaling up to a half inch, may affect far northwest Arkansas later tonight. This rainfall may locally increase the flash flood potential in areas continue to have high water from recent rains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive your vehicle into areas where water covers the road to unknown depths. Take a different route to reach your destination or wait until the water recedes. Remember, most flood related deaths occur in automobiles and flooding is the leading cause of weather related deaths. A flash flood watch means rapidly rising water or flooding is possible within the watch area. && $$
689 WGUS64 KTSA 032045 FFATSA Flood Watch National Weather Service Tulsa OK 345 PM CDT Wed May 3 2017 .Wrap-around band of rain is expected to sweep across Northwest Arkansas tonight. This rain could produce up around a half inch with locally higher amounts possible and fall on areas where soils are still fairly saturated from the heavy recent rains. Thus, the resulting runoff could cause flash flooding, despite the fact that expected rainfall rates would not normally support flash flooding. ARZ001-002-010-011-040500- /O.CON.KTSA.FF.A.0003.000000T0000Z-170504T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Benton-Carroll-Washington AR-Madison- Including the cities of Rogers, Bentonville, Berryville, Eureka Springs, Fayetteville, Springdale, and Huntsville 345 PM CDT Wed May 3 2017 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY MORNING... The Flash Flood Watch continues for * A portion of northwest Arkansas...including the following counties...Benton...Carroll...Madison and Washington AR. * Through Thursday morning * Additional rainfall, up toward a half inch with locally higher amounts possible, may affect far Northwest Arkansas tonight. This rainfall may locally increase the flash flood potential in areas continue to have high water from recent rains. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive your vehicle into areas where water covers the road to unknown depths. Take a different route to reach your destination or wait until the water recedes. Remember, most flood related deaths occur in automobiles and flooding is the leading cause of weather related deaths. A flash flood watch means rapidly rising water or flooding is possible within the watch area. && $$
914 WGUS64 KTSA 040124 FFATSA Flood Watch National Weather Service Tulsa OK 824 PM CDT Wed May 3 2017 ARZ001-002-010-011-040230- /O.CAN.KTSA.FF.A.0003.000000T0000Z-170504T1200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Benton-Carroll-Washington AR-Madison- Including the cities of Rogers, Bentonville, Berryville, Eureka Springs, Fayetteville, Springdale, and Huntsville 823 PM CDT Wed May 3 2017 ...FLASH FLOOD WATCH IS CANCELLED... The Flash Flood Watch for a portion of northwest Arkansas has been cancelled. Although areas of light rain will remain possible this evening, overall precipitation amounts will remain light with no additional flooding expected. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this flash flood watch went out at May 2, 3:57 AM CDT, 12 minutes earlier.
Area forecast discussion, May 2, 3:57 AM CDT, 12 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
357 AM CDT Tue May 2 2017
.DISCUSSION...
The main items of interest in this morning's forecast are all
contained within the next 48 hours. The active weather pattern
that brought record April rains shifts dramatically toward a much
more tranquil pattern, especially for early May standards, to
close out this week and start the next one.
The focus for this forecast will be on thunder chances as well as
QPF and resulting flood potential beginning tonight and
continuing thru Thursday morning. The latest data continues to
indicate that a PV anomaly, currently topping the eastern Pacific
ridge, will dive southeast toward and then over the central part
of the CONUS over the next 48 hours. Mid level cyclogenesis will
then occur by 60 hours over the Ozarks when the PV anomaly
intensifies as it is advected poleward on the nose of a strong
anticyclonically curved upper jet, also while merging with more PV
energy diving in from the north.
Increasing low-mid level waa/frontogenesis in advance of the
system will force an east-west band of showers and storms
beginning around mid-evening across northern OK extending east
into southwest MO through the night. Instability will be limited
and thus the severe weather threat will remain low. By around 12Z,
another band of convection, this time oriented more NE to SW,
will develop ahead of an advancing cold front roughly from near
I-40 southward, then advancing across southeast OK and west
central AR Wednesday morning. This activity will have more
elevated instability to work with as moisture returns ahead of the
front, but the true warm sector, currently still confined over
the southern Gulf, will still remain to our south as this
system/front passes by. This will limit the overall severe
potential, with mainly isolated severe hail the main threat. This
activity should exit to the east by midday or so on Wednesday.
Then as the upper low forms over the Ozarks, the wrap-around
precip band will form in the deformation zone on its north/west
side across far NE OK/NW AR Wednesday night and slide slowly east
on Thursday. For this forecast, the ECMWF QPF was more closely
followed, holding onto precip across this region longer than other
guidance. After all is said and done from this system, a broad swath
of 1 to 2 inch rains (some higher amounts possible locally) are
likely across far NE OK into NW AR, over areas that have been hit
hard by this past weekend's rains. This rain may turn quickly into
runoff in areas where soils are still fairly saturated, despite
the fact that rainfall rates would not normally support flash
flooding. For this reason, a Flash Flood Watch will be issued for
NE OK and NW AR from tonight thru Wednesday night. The rains will
gradually come to an end Thursday as the upper low moves off to
the east.
Once this upper low moves east, ridging aloft will build over the
Plains, marking the beginning of at least a week long stretch of
tranquil weather. The progressive and very active upper air
pattern that brought the record April rains will abruptly shift
to a more summer-like omega blocking pattern that will likely
persist into week 2. After today, temps will drop below average
for the remainder of the work week, before climbing back above
average as we head into next week.
Lacy
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 78 55 63 45 / 10 80 70 20
FSM 82 59 69 47 / 0 40 80 40
MLC 82 60 68 47 / 0 20 70 10
BVO 77 52 60 45 / 10 90 80 20
FYV 76 55 65 42 / 10 60 90 60
BYV 75 54 63 44 / 10 60 90 70
MKO 79 57 65 46 / 0 60 80 20
MIO 76 53 60 44 / 10 90 90 40
F10 80 58 64 47 / 0 60 70 20
HHW 81 59 69 49 / 0 10 80 10
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch from late tonight through Thursday morning for
OKZ054>063-067>069.
AR...Flash Flood Watch from late tonight through Thursday morning for
ARZ001-002-010-011.
&&
LONG TERM....30Hazardous weather outlook, May 1, 5:04 PM CDT, 11 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Tulsa OK 504 PM CDT Mon May 1 2017 ARZ001-002-010-011-019-020-029-OKZ049-053>076-021045- Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK- Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK- Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK- Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK- Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK- Washington OK-Washington AR- 504 PM CDT Mon May 1 2017 ...Locally Heavy Rain Possible Tuesday Night through Wednesday... This Outlook is for Northwest and West Central Arkansas as well as much of Eastern Oklahoma. .DAY ONE...Tonight. SIGNIFICANT WINDS. RISK...Limited. AREA...Eastern Oklahoma and northwest Arkansas. ONSET...Ongoing...ending after sunset. DISCUSSION... Gusty westerly winds will continue through the remainder of the afternoon with frequent gusts of 20 to 30 mph. Winds will weaken after sunset. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... Spotter Activation Not Expected. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. TUESDAY...Thunderstorm Potential...Heavy Rain Potential. WEDNESDAY...Severe Thunderstorm Potential...High Wind Potential. THURSDAY through SUNDAY...No Hazards. EXTENDED DISCUSSION... Widespread showers and scattered thunderstorms will spread into northeast Oklahoma and northwest Arkansas Tuesday night. Showers and thunderstorms will continue through the day on Wednesday as a cold front moves through the region. Locally heavy rainfall is likely for locations north of Interstate 40 during the Tuesday night through Wednesday time frame. Additionally, a few severe storms are possible primarily Wednesday afternoon across southeast Oklahoma. An extended period of dry and mild weather looks to prevail from late week through the upcoming weekend. weather.gov/tulsa Contains additional information.
Nearby
Flash Flood Watches in Oklahoma, 2017Flash Flood Watches in Arkansas, 2017Every flash flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.